Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 80, NWS St. Louis, MO

June 22, 2020Calhoun County, Pike County, Illinois; Pike County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 22, 2020, 2:04 PM CDT for Calhoun County, Pike County, Illinois; Pike County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2020, 2:04 PM CDT (19:04 UTC)
Expired
Jun 22, 2020, 2:30 PM CDT
In force
26 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IL, Pike County, IL, Pike County, MO

The radar

The St Louis radar (KLSX), 77 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 1:36 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

970 
WUUS53 KLSX 221904
SVRLSX
ILC013-149-MOC163-221930-
/O.NEW.KLSX.SV.W.0080.200622T1904Z-200622T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
204 PM CDT Mon Jun 22 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  North central Calhoun County in southwestern Illinois...
  Southeastern Pike County in west central Illinois...
  East central Pike County in northeastern Missouri...

* Until 230 PM CDT.

* At 204 PM CDT, a severe thunderstorm was located near Belleview,
  moving north at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pleasant Hill, Belleview, Nebo, Pearl, Hamburg, Annada, Mozier and
  Beecreek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3951 9061 3922 9064 3922 9085 3950 9093
TIME...MOT...LOC 1904Z 176DEG 19KT 3927 9074 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt
2 follow-up statements
206 
WWUS53 KLSX 221917
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
217 PM CDT Mon Jun 22 2020

MOC163-221927-
/O.CAN.KLSX.SV.W.0080.000000T0000Z-200622T1930Z/
Pike MO-
217 PM CDT Mon Jun 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIKE COUNTY IN
NORTHEASTERN MISSOURI IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern and west central Illinois.

LAT...LON 3951 9061 3930 9065 3931 9080 3950 9093
TIME...MOT...LOC 1917Z 173DEG 24KT 3936 9075 

$$

ILC013-149-221930-
/O.CON.KLSX.SV.W.0080.000000T0000Z-200622T1930Z/
Calhoun IL-Pike IL-
217 PM CDT Mon Jun 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTH CENTRAL CALHOUN COUNTY IN SOUTHWESTERN ILLINOIS AND
SOUTHEASTERN PIKE COUNTIES IN WEST CENTRAL ILLINOIS...

At 217 PM CDT, a severe thunderstorm was located over Belleview,
moving north at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pleasant Hill, Belleview, Nebo, Pearl and Beecreek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3951 9061 3930 9065 3931 9080 3950 9093
TIME...MOT...LOC 1917Z 173DEG 24KT 3936 9075 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt
474 
WWUS53 KLSX 221923
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
223 PM CDT Mon Jun 22 2020

ILC013-149-221932-
/O.EXP.KLSX.SV.W.0080.000000T0000Z-200622T1930Z/
Calhoun IL-Pike IL-
223 PM CDT Mon Jun 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CALHOUN COUNTY
IN SOUTHWESTERN ILLINOIS AND SOUTHEASTERN PIKE COUNTIES IN WEST
CENTRAL ILLINOIS WILL EXPIRE AT 230 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern and west central Illinois.

LAT...LON 3951 9061 3930 9065 3931 9080 3950 9093
TIME...MOT...LOC 1922Z 176DEG 19KT 3937 9075 

$$

Britt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 12:38 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 22, 12:38 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1238 PM CDT Mon Jun 22 2020

.SHORT TERM...  (Through Late Tonight)
Issued at 344 AM CDT Mon Jun 22 2020

Three MCSs have formed across the central CONUS overnight, across
Iowa and Wisconsin, Oklahoma, and Arkansas. An additional area of
convection has formed over northwest Missouri where the nose of a
weak LLJ has focused thunderstorms along the elevated cold front.
This convection has migrated into northeast Missouri and far west-
central Illinois over the course of the early morning and joined up
with the remains of the MCS over Iowa and Wisconsin. These storms
will continue moving through the northern CWA through the morning
and new cell development will decrease through the morning as the
LLJ decays. A second round of showers and thunderstorms will come
from the MCV currently in southeast Kansas. The operational models
and CAMS are in good agreement that the MCV will swing eastward into
southeastern Missouri and southern Illinois midday through
afternoon, producing numerous showers and thunderstorms.

The third feature of interest today will be the southeastward
progression of the stationary front currently stretched from
northern Wisconsin through northern Iowa into central Nebraska. A
robust mid-level shortwave should help shunt the surface front
southeastward as a cold front through the day, reaching the KUIN-
KCOU-KSGF area by mid afternoon. Showers and thunderstorms will form
along the cold front. Operational and ensemble data indicate
anywhere from 2000-3000 J/kg of MUCAPE across the region during the
afternoon and early evening. A few thunderstorms may become strong
to severe, particularly in areas not previously worked over by
earlier convection where instability may not be able to sufficiently
recover in time. Instability will gradually decrease with the onset
of evening, reducing the severity of the thunderstorms along the
cold front, which should be draped through southeast Missouri and
southern Illinois by late evening Monday and exit the area overnight.

With multiple rounds of precipitation expected across the region
today, temperatures will similar to Sunday with highs in the 80s.
Where convection forms later in the day, temperatures may be able to
warm into the upper 80s.

MRM

.LONG TERM...  (Tuesday through Sunday)
Issued at 344 AM CDT Mon Jun 22 2020

In the wake of the cold front the area will be in northwest flow at
the surface and aloft as the axis of the mid-level low over south
central Canada shifts eastward out of the area. This northwest flow
will bring a brief period of largely dry weather Tuesday through
Thursday. Another benefit of the northwest flow will be slightly
cooler temperatures across the area Tuesday and Wednesday with highs
in the upper 70s to low 80s, between 2 and 8 degrees below normal.
The NBM members show a narrow spread of 3-5 degrees in solutions
during this period, giving confidence that Tuesday and Wednesday may
be the most pleasant days of the period.

By Thursday the mid-level low will have shifted east over the Great
Lakes region and New England and the western side of a low-level
ridge will be moving through the mid-Mississippi River Valley.
Behind the mid-level low, operational guidance indicates a weak
ridge could move across the central CONUS over the weekend with
multiple disturbances moving through the flow, returning the chance
for showers and thunderstorms to the mid-Mississippi River Valley.
The return to southwest low-level flow will moderate temperatures on
Thursday, bringing the region back to near or above normal
temperatures by Friday with highs in the upper 80s to low 90s. This
pattern shift is indicated by the NBM members and CIPS Analogs from
St. Louis University.

MRM

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1228 PM CDT Mon Jun 22 2020

Thunderstorm coverage is expected to increase over the next few
hours, peaking between 2100 and 0000 UTC. Maintained a TEMPO group
in at KUIN and the metro terminals as these airports have a better
chance at seeing storms. Heavy downpours reducing visibility,
gusty winds, and small hail are threats for any storm directly
impacting an airport through early this evening. The threat for
storms should end late this evening behind a cold front. Expect
dry weather with VFR conditions with northwest winds around 10
knots.

SPECIFICS FOR KSTL:

Thunderstorms are expected to develop this afternoon in and around
the terminal, with the best chances roughly between 2000 and 0100
UTC. Still looks likely that at least a storm directly impacts the
terminal so maintained a TEMPO group. Any storm that does hit KSTL
will be capable of heavy downpours with reduced visibility, gusty
winds, and small hail. The threat for storms should subside by
late this evening behind a cold frontal passage. Dry/VFR
conditions are favored thereafter along with a northwest wind
around 10 knots.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 22, 5:07 AM CDT, 8 hours 57 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Saint Louis MO
507 AM CDT Mon Jun 22 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-230900-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
507 AM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are possible across portions of southeast Missouri and
southern Illinois mid-day through the afternoon. Another round of
thunderstorms is possible across the area this afternoon through the
evening along a southeastward moving cold front. A few thunderstorms
along the cold front could become severe, with damaging winds and
large hail as the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms across parts of the area Thursday
through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and this evening.

MRM

In the hours before

Local storm report, Jun 22, 10:30 AM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
1030 AM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     HEAVY RAIN       1 NW MURPHY             38.51N 90.50W
06/21/2020  M3.86 INCH       ST. LOUIS          MO   PUBLIC

0545 PM     HAIL             MASCOUTAH               38.51N 89.81W
06/21/2020  E0.25 INCH       ST. CLAIR          IL   PUBLIC

            REPORT FROM SOCIAL MEDIA.

0149 PM     HAIL             2 W BETHALTO            38.92N 90.09W
06/21/2020  U0.75 INCH       MADISON            IL   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0255 PM     FLOOD            1 NNE DORCHESTER        39.09N 89.89W
06/21/2020                   MACOUPIN           IL   TRAINED SPOTTER

            2-3 INCHES OF WATER FLOODING OVER NORTH
            DORCHESTER ROAD 1 MILE NORTH OF TOWN FROM
            FARM FIELDS.

0148 PM     HAIL             3 WNW GILLESPIE         39.15N 89.87W
06/21/2020  E1.75 INCH       MACOUPIN           IL   TRAINED SPOTTER

            TRAINED SPOTTER AT LAKE GILLESPIE REPORTED
            HAIL FROM DIME TO NICKEL SIZE WITH A FEW AS
            BIG AS GOLFBALLS.

0520 PM     HEAVY RAIN       1 W QUINCY              39.93N 91.41W
06/21/2020  M4.50 INCH       ADAMS              IL   BROADCAST MEDIA

            AT WGEM-TV DOWNTOWN.

0425 PM     FLASH FLOOD      1 NW QUINCY             39.94N 91.40W
06/21/2020                   ADAMS              IL   BROADCAST MEDIA

            INTERSECTION OF 7TH AND CHERRY IN QUINCY IS
            FLOODED WITH FLOWING WATER. INTERSECTION OF
            19TH AND VERMONT HAS WATER UP TO THE TOP OF
            SMALLER CAR TIRES.

0338 PM     FLASH FLOOD      1 NW QUINCY             39.94N 91.40W
06/21/2020                   ADAMS              IL   BROADCAST MEDIA

            TWO CARS STUCK IN FLOOD WATER AT 8TH AND
            CHESTNUT STREET. DEPTH OF WATER IS UNKNOWN.

0334 PM     HEAVY RAIN       1 SW QUINCY             39.93N 91.40W
06/21/2020  M2.65 INCH       ADAMS              IL   PUBLIC

            WITHIN LAST 2 HOURS.

0326 PM     TSTM WND GST     QUINCY                  39.93N 91.39W
06/21/2020  E60 MPH          ADAMS              IL   TRAINED SPOTTER

0312 PM     HAIL             1 W QUINCY              39.93N 91.40W
06/21/2020  M1.00 INCH       ADAMS              IL   TRAINED SPOTTER

            AT 8TH AND HAMPSHIRE STREET.

0307 PM     FLOOD            1 W QUINCY              39.93N 91.40W
06/21/2020                   ADAMS              IL   TRAINED SPOTTER

            LOCALIZED FLOODING ON LOCAL ROADS ABOUT 7 TO
            8 INCHES DEEP.

0304 PM     HAIL             1 W QUINCY              39.93N 91.40W
06/21/2020  E0.25 INCH       ADAMS              IL   TRAINED SPOTTER

0304 PM     TSTM WND GST     1 W QUINCY              39.93N 91.40W
06/21/2020  M65 MPH          ADAMS              IL   TRAINED SPOTTER

0300 PM     FLOOD            1 W QUINCY              39.93N 91.41W
06/21/2020                   ADAMS              IL   BROADCAST MEDIA

            3-4 INCHES OF WATER COVERING INTERSECTIONS
            IN QUINCY.

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:15 PM CDTFlash Flood WarningLSXCalhoun, Pike6 hr
Jun 22, 4:26 PM CDTFlash Flood WarningLSXMacoupin, Montgomery6 hr
Jun 22, 5:18 PM CDTFlash Flood WarningLSXSaint Charles, Warren4 hr
Jun 22, 6:51 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Warren39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.